Alabama, 2012

Flash Flooding and Damaging Winds in Alabama, January 10 to 11, 2012

January 10 to 11, 2012 · NWS HUN · 9 events in 3 counties and zones

A powerful and cold upper level low tracked northeast across the Tennessee Valley during the late evening of the 10th and early morning of the 11th. Numerous showers and thunderstorms produced an initial 1 to 2 inches of rain from the evening of the 10th into the overnight hours of the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A powerful and cold upper level low tracked northeast across the Tennessee Valley during the late evening of the 10th and early morning of the 11th. Numerous showers and thunderstorms produced an initial 1 to 2 inches of rain from the evening of the 10th into the overnight hours of the 11th. A few of the stronger storms produced small hail. One line segment produced wind damage as well in northeastern Cullman County. A lightning strike sparked a blaze in Scottsboro. Minor street flooding was reported in parts of northern Madison County during this period.

As the low moved across during the mid to late morning hours, another round of heavy rainfall and strong thunderstorms occurred. The strong storms produced prolific amounts of small hail, in some cases coating the ground, and very frequent lightning strikes. The strikes knocked power out in Gurley and in portions of Huntsville. The secondary area of rain produced another 1 to 3 inches of rainfall, producing urban flash flooding in central and northeast Huntsville, and submerging at least one vehicle and pushing flood waters into a few homes. The runoff also created rapid rises on creeks and streams in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 10, 9:59 PM CST, 56 minutes earlier.

Area forecast discussion, Jan 10, 9:59 PM CST, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
959 PM CST TUE JAN 10 2012

.UPDATE...
SCALED BACK ON STRONGER STORM COVERAGE...AND MINOR TEMP AND WIND
ADJUSTMENTS.

&&

.DISCUSSION...
THE SYNOPTIC SCALE STORM SYSTEM THAT BROUGHT WINTRY WEATHER ACROSS
WESTERN TEXAS AND FLOODING OVER THE SE PORTION OF THE SAME STATE
CONTINUED TO MOVE EASTWARD. ITS SURFACE REFLECTION WAS OVER NORTHERN
MISSISSIPPI NEAR OXFORD...MOVING TO THE NE. A COLD FRONT EXTENDED
SSW OF IT TOWARD NEW ORLEANS. A WARM FRONT EAST OF THE LOW WAS
DRAPED EASTWARD...MORE/LESS ALONG THE TENNESSEE RIVER TO NORTHERN
GEORGIA. 9 PM TEMPERATURES ACROSS THE AREA WERE ON THE WARM SIDE FOR
THIS TIME OF YEAR...HOLDING IN THE 50S. KEEP IN MIND THAT NORMAL
HIGHS FOR THIS TIME OF YEAR IN MUSCLE SHOALS AND HUNTSVILLE ARE ONLY
51. WINDS WERE FROM THE EAST...BECOMING SE IN THE 5-10 MPH RANGE.
THE LOWEST CLOUDS WERE NOT AS PLENTIFUL AS THEY WERE EARLIER TODAY.
HOWEVER WITH BELOW 1000 FEET AGL...THEY WILL PRODUCE LOCALLY FOGGY
CONDITIONS IN THE MOUNTAINS.

AN AREA OF RAIN...PARTIALLY ASSOCIATED WITH THE WARM FRONT CONTINUED
TO TRANSLATE TO THE NORTH...EXTENDING FROM EAST OF JACKSON TN...TO
FAYETTEVILLE/HUNTSVILLE...TO NW GEORGIA. THE HYTOP RADAR IN TESTING
MODE SHOWED THIS RAIN RATHER WELL...WITH NEWER SHOWERS FORMING
BETWEEN BIRMINGHAM AND TUPELO. EMBEDDED THUNDERSTORMS WITH THIS
SYSTEM CONTINUED OVER CENTRAL/NORTHERN MS...MOVING TO THE NORTH.
FURTHER TO THE SOUTH...A LARGE CLUSTER OF THUNDERSTORMS OVER THE
NORTHERN GULF HAS EFFECTIVELY INTERCEPTED MUCH OF THE RICH GULF
MOISTURE/INSTABILITY THAT COULD HAVE FEED ACTIVITY FURTHER INLAND.
THIS AREA OF STORMS...POSITIONED SOUTH OF THE MISSISSIPPI DELTA
EARLIER THIS MORNING CONTINUED TO HOLD THEIR OWN AS THEY NEAR THE
WEST COAST OF FLORIDA.

GIVEN THE GULF STORMS HAVE PROVIDED A SAVING GRACE FOR OUR AREA...AS
FAR AS STRONG/SEVERE STORMS AND HEAVY RAIN CHANCES. HAVE THEREFORE
TRIMMED BACK ON COVERAGE/DURATION OF THE STRONGER STORMS TO AFTER
MIDNIGHT FOR AREAS WEST OF I-65 AND SOUTH OF THE TENNESSEE RIVER.
HOWEVER WITH THE APPROACHING UPPER LOW...COULD NOT RULE OUT A STRONG
STORM OR TWO PRECEDING OR ACCOMPANYING THE COLD FRONT. MAIN THREATS
FROM THE STRONGER STORMS WILL BE GUSTY WINDS IN THE 45 MPH RANGE OR
SO. WET BULB ZERO NUMBERS FALLING TO BETWEEN 8000/9000 FEET BEFORE
THE COLD FRONT PASSES COULD ALLOW FOR THE PRODUCTION OF SMALL HAIL.
TIMING FROM THE NEW NAM...THE FRONT SHOULD BE NEAR NW ALABAMA AROUND
DAYBREAK...AND MOVING ACROSS THE AREA WED MORNING. THE NEW GFS (JUST
IN) WAS ON A SLIGHTLY FASTER TREND CONCERNING THE FRONT'S MOVEMENT.

FORECAST UPDATES TO REFLECT A LESSENING RISK OF STRONG/SEVERE STORMS
HAS ALREADY BEEN SENT.

RSB

&&

.PREV DISCUSSION...
/ISSUED 319 PM CST TUE JAN 10 2012/
RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS WILL CONTINUE OVER THE AREA
THROUGH WEDNESDAY MORNING AS WRAPAROUND MOISTURE/CLOUDS FROM THE
UPPER LOW OVERSPREAD THE AREA. THE COLD FRONT SHOULD TAPER OFF THE
THUNDERSTORM THREAT FOR WEDNESDAY AFTERNOON WITH JUST SHOWERS

THE CLOSED LOW WILL RAPIDLY MOVE NORTHEASTWARD DUE TO AN UPSTREAM
DEEPENING TROUGH OVER THE NORTHERN PLAINS. THIS DEEPENING TROUGH
WILL BRING AN ADDITIONAL OPPORTUNITY FOR SOME LIGHT RAIN WITH A
POSSIBLE RAIN/SNOW MIX MAINLY OVER FAR NORTH ALABAMA AND SOUTHERN
MIDDLE TN (NO SNOW ACCUMULATIONS ARE EXPECTED). THIS IS MAINLY DUE
TO A REINFORCING COLD FRONT ACCOMPANYING THIS TROUGH. BREEZY
NORTHERLY WINDS WILL ACCOMPANY THE FROPA DURING THE DAY LEADING TO
COLD BREEZY CONDITIONS THROUGH THE DAY.  AS THE COLD/DRY ARCTIC AIR
MASS ADVECTS OVER THE REGION, ACTIVITY SHOULD GENERALLY CEASE FROM
WEST TO EAST OVERNIGHT THURSDAY NIGHT. A COMPLETE CLEARING SHOULD
THEN TAKE PLACE FOR FRIDAY INTO SATURDAY AS A STRONG SFC HIGH
PRESSURE SYSTEM ADVECTS OVER THE AREA.

AN ADDITIONAL SHORTWAVE ENVELOPED IN THE DEEPENING TROUGH WILL DROP
SOUTHWARD FROM THE NORTHERN PLAINS DROPPING OVER THE MID MS
RIVER/OHIO RIVER VALLEYS BY LATE SATURDAY INTO SATURDAY NIGHT. HAVE
KEPT MAINLY CLOUD COVER INCREASING OVER THE REGION. THEN, DRY AND
COOL CONDITIONS SHOULD CONTINUE ON SUNDAY BEFORE A QUICK MOVING
SHORTWAVE (CROSSING JUST TO THE NORTH OF THE AREA) COULD BRING
ANOTHER OPPORTUNITY FOR PRECIPITATION EARLY NEXT WEEK.

SL.77

&&

.AVIATION...
/ISSUED 557 PM CST TUE JAN 10 2012/
FOR 00Z TAFS...
MVFR TO IFR CONDITIONS WILL CONTINUE THIS EVENING AS A SYSTEM
AFFECTING THE LOWER MISSISSIPPI DELTA NEARS. SHOWER/THUNDERSTORM
ACTIVITY ACCOMPANYING THIS SYSTEM SHOULD BEGIN AFFECTING KMSL AROUND
03Z...A COUPLE HOURS LATER AT KHSV. THIS CONVECTION WILL PRODUCE
GENERALLY IFR CEILING/VISIBILITY RESTRICTIONS THROUGH THE LATE NIGHT.
A COLD FRONT SHOULD BRING WESTERLY WINDS TO KMSL AROUND 13-14Z...AND
KHSV 16-17Z. WESTERLY WINDS OVER NW ALABAMA COULD GUST TO 22KT OR SO
WED AFTERNOON. DID NOT PUT GUSTS IN THE KHSV TAF THIS ISSUANCE AS THE
TIGHTER PRESSURE GRADIENT SHOULD REMAIN MOVE ACROSS NW ALABAMA.
CEILINGS SHOULD RISE ABOVE MVFR THRESHOLDS DURING WED AFTERNOON...BUT
STAY AT OR BELOW THIS CRITERIA THROUGH THE LATTER PERIOD.

RSB

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 10, 8:20 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
820 PM CST TUE JAN 10 2012

ALZ001>010-016-TNZ076-096-097-111130-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
820 PM CST TUE JAN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

PATCHY FOG...SOME OF IT LOCALLY DENSE WILL PERSIST INTO THE LATE
EVENING...MAINLY IN THE HIGHER ELEVATIONS. SUDDEN REDUCTIONS IN
VISIBILITY ARE POSSIBLE IN THESE AREAS.

SHOWERS ACTIVITY WILL INCREASE ACROSS THE TENNESSEE VALLEY THIS
EVENING. A FEW EMBEDDED THUNDERSTORMS MAY ACCOMPANY THE HEAVIER
SHOWERS. BRIEF GUSTY WINDS AND LOCALLY HEAVY RAINS ARE THE PRIMARY
THREATS.

AS A STRONG UPPER LEVEL LOW AND COLD FRONT MOVES EASTWARD LATE
TONIGHT...NUMEROUS SHOWERS AND FEW THUNDERSTORMS ARE POSSIBLE...
PRIMARILY WEST OF INTERSTATE 65 AND SOUTH OF THE TENNESSEE RIVER. THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND
PEA SIZED HAIL. THESE STRONGER STORMS ARE EXPECTED FROM MIDNIGHT TO
6 AM. CHANCES FOR STRONG THUNDERSTORM WILL BE LESS FOR LOCATIONS
NORTH OF THE TENNESSEE RIVER AND EAST OF INTERSTATE 65.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS EVENING AND OVERNIGHT.

RSB

The radar

The Columbus AFB radar (KGWX), 114 km away, was scanning. The volume nearest the first event began at 04:54 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
January 10, 10:55 PM CST to 10:57 PM CST
Where
Lauderdale County, 1.64 mi S of Rhodesville
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.846, -87.869

A tree was knocked down onto County Road 189 west of Oakland.

Lightning, Cullman

When
January 11, 1:55 AM CST
Where
Cullman County, 1.34 mi NNW of Phelan
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
34.147, -86.831

Lightning struck the Emergency Management Agency office, knocking out communications and damaging electronic equipment.

Thunderstorm Wind, Cullman

When
January 11, 4:55 AM CST to 4:57 AM CST
Where
Cullman County, 2.37 mi NNE of Baileyton
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
34.300, -86.600

A fast moving miniature supercell with a pronounced and shallow bounded weak echo region on radar tore the roof off a barn and knocked down and uprooted multiple trees. The damage occurred near the intersection of County Road 1769 about one mile north of Highway 67. Residents took refuge in a tornado shelter and remarked that the winds blew through and ended in less than a minute.

Lightning, Madison

When
January 11, 9:23 AM CST
Where
Madison County, 1.47 mi WSW of Huntsville
Property damage
$1,000
Reported by
State Official
Coordinates
34.725, -86.645

Lightning struck nearby the National Space Science and Technology Center (NSSTC) which houses the National Weather Service, NASA and University of Alabama at Huntsville atmospheric science department. The lightning destroyed two network hubs and a network card.

Flash Flood, Madison

When
January 11, 9:56 AM CST to 1:00 PM CST
Where
Madison County, 1.75 mi NW of Hazel Green to 1.52 mi WSW of Hazel Green
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.949, -86.601

Flash flooding was reported along Nix Road.

Flash Flood, Madison

When
January 11, 9:56 AM CST to 1:00 PM CST
Where
Madison County, 3.02 mi E of Jeff to 3.53 mi E of Jeff
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.821, -86.667

Flash flooding was reported at Nick Fitcheard Road and Bob Wade Lane.

Flash Flood, Madison

When
January 11, 9:56 AM CST to 1:00 PM CST
Where
Madison County, 1.88 mi E of Monrovia to 2.48 mi E of Monrovia
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.773, -86.687

Flash flooding was reported on Plummer Road just east of Indian Creek Road.

Flash Flood, Madison

When
January 11, 9:56 AM CST to 1:00 PM CST
Where
Madison County, 1.77 mi SW of Nebo to 1.61 mi NW of Nebo
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.749, -86.788

Flash flooding was reported along Old Railroad Bed Road.

Flash Flood, Madison

When
January 11, 9:56 AM CST to 1:00 PM CST
Where
Madison County, 1.1 mi ENE of Huntsville to 0.53 mi E of Normal
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.738, -86.603

Flash flooding was reported at numerous locations in northeast through central Huntsville, especially in poor drainage areas. Dallas Branch Creek and other creeks went out of their banks, and combined with poor drainage to produce flooding of streets, homes and basements, especially in the Five Points area. An automobile was stranded on Kimberly Lou Boulevard. An occupied vehicle was stranded at Owens Drive and Sun Valley Road. Water flooded the Jaycees Building.

Here is a list of roads and intersections that were impacted by flash flooding, and in many cases were either impassible or closed:

1300 block of Fairmont Road, Bob Wallace Avenue at Poincianna Street, Drake Avenue and Dupree Drive, Oakwood Avenue, Maysville Road, Giles Drive, South Hall Drive, 15th Avenue at 1st Street, Pansy Street at Bonita Drive, McKinley Avenue at Maysville Road and Truman, California Drive, and Whitesburg Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356196, 356188, 354022, 356195, 356181, 356183, 356184, 356185, 356186.